0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Hooked on Hormones

Richard B. Rosse, MD; Steven I. Deutsch, MD, PhD
JAMA. 1990;263(15):2048-2049. doi:10.1001/jama.1990.03440150052017.
Text Size: A A A
Published online

To the Editor.—  Drs Kashkin and Kleber1 recently presented a hypothesis for anabolic steroid addiction. They point out that withdrawal from anabolic steroids can be associated with an acute hyperadrenergic syndrome that includes signs and symptoms such as elevated pulse and blood pressure, nausea, chills, headache, dizziness, diaphoresis, and piloerection. The authors propose a possible mechanism of anabolic steroid withdrawal that includes a sudden decrease in central endogenous opiod activity and also speculate about a possible influence of anabolic steroids on central aminergic activity. There is also some similarity between anabolic steroid—associated hyperadrenergic withdrawal phenomena and the syndrome seen in either alcohol or sedative/ hypnotic withdrawal, agents that have been demonstrated to act at the benzodiazepine/γ-aminobutyric acidA receptor complex.2 Consistent with the similarity between anabolic steroid withdrawal and sedative/hypnotic withdrawal are our recent preclinical findings that suggest a testosterone—benzodiazepine/γ-aminobutyric acidA interaction.3 Such an interaction had

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();